Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Midland/Odessa, TX

June 11, 2004Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 11, 2004, 7:19 PM CDT for Mitchell County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 7:19 PM CDT (00:19 UTC)
Expired
Jun 11, 2004, 8:15 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 122 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 5:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4336 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS54 KMAF 120019
SVRMAF
TXC335-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MITCHELL COUNTY IN WEST TEXAS

* UNTIL 815 PM CDT

* AT 715 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM          
  CAPABLE OF PRODUCING NICKEL SIZE HAIL IN WESTBROOK. THIS STORM 
  WAS LOCATED NEAR WESTBROOK...OR 9 MILES WEST OF COLORADO CITY...
  MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY...
  BUFORD...
  LORAINE... 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3247 10105 3230 10112 3228 10068 3250 10069

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:10 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 11, 6:10 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT FRI JUN 11 2004

.UPDATE...
PRODUCTS UPDATED TO REFLECT SEVERE THUNDERSTORM WATCH #439 UNTIL
11 PM CDT FOR EASTERN PERMIAN BASIN.  MEANWHILE...CELL MERGER HAS
CONTINUED A SEVERE THUNDERSTORM WARNING WITH TENNIS BALL SIZED HAIL
REPORTS IN TERRELL COUNTY.

&&

.PREV DISCUSSION...
LOOKS LIKE A SIMILAR SCENARIO IN STORE THIS EVENING WITH THE DRYLINE
CURRENTLY JUST EAST OF A LAMESA...MIDLAND...TO FORT STOCKTON LINE. A
COUPLE OF STORMS HAVE ALREADY FIRED IN THE LOWER TRANS PECOS AND
BREWSTER COUNTY WHERE THE DRYLINE TYPICALLY GETS HUNG UP NEAR THE
HIGHER TERRAIN. CAN NOT ENTIRELY RULE OUT AN ISOLATED STORM FURTHER
NORTH EITHER ACROSS THE EXTREME EASTERN PERMIAN BASIN OR EXTREME
WESTERN LOW ROLLING PLAINS PER CUMULUS FIELD DEVELOPING AND VERY DRY
AIR BEHIND THE DRYLINE PUSHING EAST. ANY THUNDERSTORM THAT FORMS
COULD BECOME SEVERE BUT WILL NOT MENTION IN ZONES WITH ISOLATED
NATURE OF ACTIVITY EXPECTED. BROUGHT LOW CLOUDS IN AGAIN IN THE EAST
LATE TONIGHT AS THE DRYLINE SLOSHES BACK TO THE WEST TEXAS/NEW MEXICO
BORDER. INCREASED THE WIND SPEEDS GRIDS THIS EVENING BUT LITTLE
CHANGE TO THE OTHER GRIDS.

SFC LOW BACKED INTO PANHANDLES RGN SAT WILL HELP TO HOLD MSTR ACRS
E/S CWFA AHEAD OF APPROACHING SHRTWV TROF/S IN BROAD CYCLONIC MID
LEVEL FLOW. VERY STEEP 7H-5H LR/S PROGGED ACRS PB AND DWPNTS N60 WILL
MAKE FOR UNSTABLE CONDITIONS AS SEEN IN FCST SB CAPES NEAR 1500 J/KG.
0-6KM BULK SHEAR VECTORS OF 45KTS IN THE S INDICATES POTENTIAL FOR
SEVERE TSTMS. ARRIVAL OF SHRTWV ENERGY IS EARLY EVENING WHEN DRYLINE
WILL BE RETREATING W AS STOUT LLJ DEVELOPS. MODELS KICK OFF PRECIP
BTWN 00Z-06Z AND WILL REFLECT A FARTHER W SCT POP THEN. DRYLINE TO
MAKE EWD MOVE AGAIN SUN BUT LACK OF ORGANIZED SHRTWV ENERGY AND
WNW MID LEVEL FLOW WILL PRECLUDE ANYTHING OTHER THAN ISOLD POPS
CENTRAL AND E AS 7H CAPPING THERMAL RIDGE BUILDS. MID LEVEL RIDGING
DEVELOPS INTO MONDAY TENDING TO CLOSE OFF PATH OF SHRTWV/S INTO AREA.
MID LEVEL WLYS N ACRS CENTRAL PLAINS MONDAY. THIS WILL FAVOR A COLD
FRONT MOVING INTO PANHANDLES RGN TUE. DEPENDING ON CONVECTIVE
DEVELOPMENT FRONT MAY PUSH INTO NRN CWFA INCREASING CHC OF TSTMS. FOR
NOW WILL GO WILL RIDGE DOMINANCE AND ONLY ISOLD TSTMS MTNS.
GFSLR/ECMWF CONTINUE TO SHOW AN INVERTED 5H TROF TO MOVE W INTO TX
WED-FRI THUS ISOLD POPS INTO PLAINS AND SLIGHTLY COOLER TEMPS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/01
Hazardous weather outlook, Jun 11, 2:40 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI JUN 11 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
240 PM CDT (140 PM MDT) FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE
EXTREME EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION EAST
OF A GAIL...BIG SPRING...SPRABERRY...CRANE TO LAJITAS LINE. A
THUNDERSTORM OR TWO WILL BE CAPABLE OF BECOMING SEVERE EARLY
THIS EVENING...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE
HAIL AND BRIEF VERY HEAVY RAINFALL...HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. NON SEVERE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS...SMALL HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. ALL THUNDERSTORM ACTIVITY SHOULD END AN HOUR OR TWO AFTER
SUNSET.

VERY LOW RELATIVE HUMIDITY COMBINED WITH SUSTAINED WIND SPEEDS IN
EXCESS OF 20 MPH WILL BE FAVORABLE FOR DANGEROUS FIRE GROWTH AND
SPREAD EARLY THIS EVENING ACROSS THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DRYLINE IN COMBINATION WITH AN UPPER AIR DISTURBANCE AND STRONG
DAYTIME HEATING WILL HAVE THE POTENTIAL TO PRODUCE THUNDERSTORMS
ACROSS WEST TEXAS ON SATURDAY. AT THIS TIME THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL BE IN THE EXTREME WESTERN LOW ROLLING
PLAINS EAST OF A GAIL TO BIG SPRING LINE. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS ACROSS THE EXTREME WESTERN LOW ROLLING
PLAINS AND PERMIAN BASIN SHOULD REMAIN ALERT FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. SPOTTER ACTIVATION
MAY BE REQUESTED ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS AND
POSSIBLY THE PERMIAN BASIN SATURDAY AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.

In the hours before

Special weather statement, Jun 11, 5:55 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT FRI JUN 11 2004

TXZ048-052-053-063-120400-
GLASSCOCK-HOWARD-MITCHELL-SCURRY-
555 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
#439 UNTIL 1100 PM CDT FRIDAY EVENING FOR THE FOLLOWING AREAS:

THIS WATCH INCLUDES 4 COUNTIES IN WEST TEXAS:

GLASSCOCK...HOWARD...MITCHELL AND SCURRY

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF BIG SPRING...
COLORADO CITY...GARDEN CITY AND SNYDER.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:13 PM CDTSevere Thunderstorm WarningMAFMitchell62 min
Jun 11, 9:48 PM CDTSevere Thunderstorm WarningMAFMitchell27 min
Jun 12, 2:43 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos62 min
Jun 12, 3:49 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Jun 12, 4:08 PM CDTSevere Thunderstorm WarningMAFBrewster52 min
Jun 12, 4:11 PM CDTTornado WarningMAFPecos64 min
Jun 12, 4:55 PM CDTSevere Thunderstorm WarningMAFWard50 min
Jun 12, 5:02 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
Jun 12, 5:15 PM CDTTornado WarningMAFPecos, Terrell60 min
Jun 12, 5:19 PM CDTTornado WarningMAFBrewster56 min
Jun 12, 5:20 PM CDTSevere Thunderstorm WarningMAFAndrews55 min
Jun 12, 5:47 PM CDTSevere Thunderstorm WarningMAFMartin58 min
Jun 12, 5:52 PM CDTSevere Thunderstorm WarningMAFDawson38 min
Jun 12, 5:54 PM CDTSevere Thunderstorm WarningMAFEctor51 min
Jun 12, 6:16 PM CDTTornado WarningMAFBrewster, Terrell59 min
Jun 12, 6:26 PM CDTSevere Thunderstorm WarningMAFBorden49 min
Jun 12, 6:30 PM CDTSevere Thunderstorm WarningMAFMidland60 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningMAFAndrews42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.